Ocular toxicity may not only be caused by medication overdoses and drug-drug interactions, but also by the chronic administration of medications at recommended doses. We describe the case of an HIV-infected patient who experienced significant and sustained bilateral visual loss two months after starting treatment with elvitegravir/cobicistat/tenofovir/emtricitabine. Given the absence of any evidence of tenofovir- or emtricitabine-induced optical neuropathy after several years of clinical use, the antiretroviral therapy was promptly changed to tenofovir/emtricitabine plus atazanavir/ritonavir, which led to a progressive improvement in visual acuity. However, visual evoked potentials never returned to normal amplitudes.This is the first report of toxic optical neuropathy associated with the use of elvitegravir/cobicistat. It is imperative to recognise any signs of possible eye toxicity as rapidly as possible, and refer affected patients to an ophthalmologist promptly because early detection and the withdrawal of the offending agent are crucial in reversing this adverse ocular event.
Elvitegravir/cobicistat-associated toxic optical neuropathy in an HIV-infected patient: a call for caution? / A. Riva, A. Invernizzi, C. Resnati, V. Micheli, D. Cattaneo, C. Gervasoni. - In: ANTIVIRAL THERAPY. - ISSN 1359-6535. - 22:5(2017), pp. 453-455.
|Titolo:||Elvitegravir/cobicistat-associated toxic optical neuropathy in an HIV-infected patient: a call for caution?|
INVERNIZZI, ALESSANDRO (Secondo)
|Settore Scientifico Disciplinare:||Settore MED/30 - Malattie Apparato Visivo|
Settore MED/17 - Malattie Infettive
Settore BIO/14 - Farmacologia
|Data di pubblicazione:||2017|
|Data ahead of print / Data di stampa:||22-giu-2016|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.3851/IMP3058|
|Appare nelle tipologie:||01 - Articolo su periodico|